Another apparent heparin overdose-related death - Page 2Register Today!
- Apr 4, '10 by P_RNthis is so sad. my condolences to the family on their loss of their precious child.
many years ago insulin (stay with me here) came in two forms u40 and u80. that was either40 units to the cc or 80 units to the cc. beau-coups of errors happened. when insulin was standardized to only u100 errors decreased exponentially!
why can't heparin follow this? why is heparin dispensed in tiny little bottles with tiny little print? why are all the bottles round? why not triangular, square etc.? why not big bottles with big print with only one dose in each?
i know the answer already......$$$$$$. to hades with life when $$$$$ is the goal.
this child suffered a disastrous course of hospitalization and probably would not have benefited from the above, but maybe a case like the quaid babies would have.
- Apr 5, '10 by BabyLadyWe only use two concentrations of heparin on our NICU, so it's easy to take a quick look at the vial for each administration and tell if it's the correct concentration or if the pharmacy placed the wrong vial in the Omnicell.
- Apr 6, '10 by JolieI understood the article to say that a hospital Cheyenne was implementing a bar code system that would prevent this type of error.
I don't believe the article was about the Nebraska Med. Ctr. where this tragic death occured.
If memory serves, the NE Med. Ctr. already uses a bar code system. I question whether it includes continuous IV infusions. I believe this child was receiving a continuous heparin infusion. How would a bar code prevent a rate error on a pump?
- Apr 8, '10 by kl1730how sad